Texas, 2015

Blizzard and Heavy Snow in Texas, December 26 to 28, 2015

December 26 to 28, 2015 · NWS MAF · 22 events in 22 counties and zones

An upper level storm system intensified over the southwest United States on Christmas Day. This system moved southeastward over the next two days across portions of northeast Mexico and Far West Texas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system intensified over the southwest United States on Christmas Day. This system moved southeastward over the next two days across portions of northeast Mexico and Far West Texas. This coincided with the arrival of an arctic air mass into the area, setting the stage for potential heavy snow and blustery conditions. Forecasters recognized the potential for a snowstorm, mentioning its possibility as early as December 22, and then issuing the first watches three days in advance on Christmas Eve morning. The result of this weather pattern was the most significant winter storm ever in the WFO Midland County Warning Area.

Danny Kiper (Field Site Security Officer) from FLETC (Federal Law Enforcement Training Center in Artesia, NM) commented that the Forecast was spot on and the email briefings beforehand enabled them to prepare for the different contingencies. Based on the information in the email briefings FLETC provided clothes, blankets, food, and water that enabled the security personnel to shelter-in-place (for as long as 36 hours in some cases). There were snow drifts up to 10 feet deep at FLETC. Due to the briefings from the WFO Midland forecast staff, they were well-prepared and suffered zero injuries from the storm.

Jennifer Armendariz (Emergency Manager from Eddy County) commented that based on our email briefings ahead of the historic blizzard all the grocery stores were able to stock up and not run out of essentials. Jennifer was also informed that based on our email briefings that farmers were able to stock up on feed and hay for their cattle. Jennifer heard that only 500 cattle were lost all from one ranch that didn’t believe that a blizzard could happen in Eddy County! Based on the email briefings, and the early initiation of Winter Storm and Blizzard Watches, lives were saved and ranchers avoided loss of dairy cattle and milk from the blizzard.

NWS partner Wendell Malone stated, Your forecasts, watches, warnings, and special weather statements during this Historic Blizzard were simply phenomenal. No doubt your hard work paid off for us locally. No telling how many lives you may have saved. Congrats and job well done.

It was also the first storm ever in WFO Midland’s history where Blizzard Warnings were issued and verified.

While snows were widespread across west Texas, with 6-9 inch snow totals being common across the Texas Permian Basin, these were generally not of record magnitude. Significant snows also extended back into the mountain areas of southwest Texas.

Below are the reported snowfall reports:

GREENWOOD 12.0 IN 0659 AM 12/28|MIDLAND INTERNATIONAL 7.6 IN 1200 AM 12/28|GREENWOOD 7.5 IN 0744 PM 12/27|PECOS 6.0 IN 0713 PM 12/27|MIDLAND 6.0 IN 0640 PM 12/27|MONAHANS 6.0 IN 1227 PM 12/27|ALPINE 5.0 IN 0514 PM 12/27|7 WNW ALPINE 5.0 IN 0514 PM 12/27|SNYDER 4.0 IN 0634 PM 12/27|BIG LAKE 2.0 IN 0529 PM 12/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 11:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 26, 11:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1155 AM CST SAT DEC 26 2015

.AVIATION...
18Z TAF issuance.

The main aviation concern for the next 24 hours is low cigs/vis
affecting terminals through Sunday due to low clouds and SN/BLSN.
Conditions have improved slightly this morning however INK, MAF and
PEQ remain MVFR. Conditions may improve further early this afternoon
then greatly deteriorate across the region by this evening as an
upper storm system approaches from the west. A cold front, moving
through the region today, will result in very strong north winds
through the remainder of the TAF period. Sustained speeds of 25-35kt
with gusts 35-45kt will be possible, especially later today. Rain
will increase from west this afternoon, spreading eastward
overnight. As cold air filters south, rain will quickly change over
to snow. With strong winds in place, low vis will be the main
concern tonight through Sunday. May see periods of moderate to heavy
snowfall with very low to near zero vis possible during this time at
CNM, HOB, INK and MAF. In later issuances, may need to include a
TEMPO to lower visibilities. Otherwise, will continue to monitor
current trends and amend if/when needed.

&&

PREV DISCUSSION... /issued 447 AM CST SAT DEC 26 2015/

DISCUSSION...As of 4:30 AM CST Saturday...very active weather
this holiday weekend with strong thunderstorms possible in the
east and a major winter storm tonight through Sunday night.

Water vapor imagery indc a deep trof over the Rockies with a
cutoff low developing in Southern Utah. Sfc obs indc that an
Arctic front is moving into the northern Texas Panhandle.

Will be following the 00Z ECMWF after coordinating with WPC. The
00Z ECMWF matches well with the GFS mean. Comparing the H5 and H25
ECMWF forecast winds with GOES High Density winds also shows that
the ECMWF has a good handle on this complex system.

The Arctic front will continue to progress south today. The latest
HRRR run has the front moving thru Midland around 18Z. SPC has the
area from Snyder-Midland-Sanderson line east in a Marginal or
Slight risk for severe thunderstorms today. With dewpoints in the
mid 50s to lower 60s (at the end of December!)...MUCAPE values
between 500-1000J and 0-6 km bulk shear at an amazing 70-80 kt the
main threat will be damaging winds. Any thunderstorms that do
develop will be very fast moving.

The main event will occur tonight thru Sunday night. The mid level/
H7 low will move into Southern New Mexico by late this aftn...to
the I-10/I-20 split by 12Z Sunday...move between I-10/I-20 to San
Angelo by late Sunday aftn...then into OK Monday morning. The
forecast track of the H7 low is favorable for heavy snowfall
across most of the CWA.

Rain will develop in the western CWA this aftn and spread
eastward this evening. It looks like the changeover to snow will
happen before 06Z tonight north and west of a Trans Pecos to the
Low Rolling Plains line...and by 12Z elsewhere. Even though it
isn't mentioned in the forecast there could be thunder this
evening as timeheight x-sections indc pretty good potential
instability. There could also be banding of snow which is hinted
in high resolution models and the ECMWF. Deepening sfc cyclogenesis
will lead to a strong pressure gradient. Winds will be strong and
gusty tonight into Sunday night. Based on the latest model data
have added Dawson/Borden/Martin Counties to the Blizzard Warning.
Periods of snow will continue into Sunday night as moisture from
the Gulf of Mexico gets wrapped around the low. Temps tonight will
drop into the 20s...with temps not moving much Sunday. Sunday
nights lows will be in the teens to around 20. The extended looks
dry with cold temps.

Snow accumulations are expected to be 8-14 inches with locally
higher amounts in the Blizzard Warning area...and 4-8 inches with
locally higher amounts in the Winter Storm Warning area. With the
cold temps and strong winds wind chills will be near zero late
tonight through Sunday night.

It is very important to note that travel will become extremely
dangerous later tonight through Sunday night. Strong winds will
lead to blowing and drifting snow with visibilities down to one
quarter mile...or even whiteout conditions. If you must travel
have a winter survival kit with you. If you get stranded stay with
your vehicle.

Strobin

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Blizzard Warning from 5 PM this afternoon to 5 AM MST Monday FOR
     THE FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southeast
     Plains/BLM Roswell/LNZ...Southern Lea County.

TX...Winter Storm Warning from 6 PM this evening to 6 AM CST Monday
     FOR THE FOLLOWING ZONES... Crane...Davis/Apache Mountains
     Area...Ector...Glasscock...Howard...Loving...Marfa
     Plateau...Midland...Mitchell...Pecos...Presidio Valley...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

     Blizzard Warning from 6 PM CST /5 PM MST/ this evening to 6 AM
     CST /5 AM MST/ Monday FOR THE FOLLOWING ZONES... Andrews...
     Borden...Dawson...Gaines...Guadalupe Mountains...Martin.

&&

27
Hazardous weather outlook, Dec 26, 3:21 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 AM CST SAT DEC 26 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
321 AM CST SAT DEC 26 2015 /221 AM MST SAT DEC 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE EASTERN PERMIAN BASIN
AND LOWER TRANS PECOS ALONG A COLD FRONT THIS AFTERNOON. DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

A MAJOR WINTER STORM WILL BEGIN TO AFFECT THE REGION THIS EVENING
AND OVERNIGHT...WITH SIGNIFICANT SNOWFALL AND BLOWING SNOW POSSIBLE.
THIS COULD SERIOUSLY IMPACT TRAVEL CONDITIONS ACROSS THE REGION
DUE TO SLICK ROADS AND REDUCED VISIBILITIES. HIGH WIND WILL ALSO
BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS TONIGHT. A BLIZZARD
WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO AND THE NORTHWEST HALF OF THE PERMIAN BASIN SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A WINTER STORM WARNING IS IN EFFECT FOR MUCH
OF THE REST OF WEST TEXAS FOR THE SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WILL CONTINUE SUNDAY INTO SUNDAY NIGHT WITH
HEAVY SNOW AND BLOWING SNOW POSSIBLE. THIS COULD SERIOUSLY IMPACT
TRAVEL CONDITIONS ACROSS THE REGION DUE TO SLICK ROADS AND REDUCED
VISIBILITIES.

WIND CHILLS NEAR ZERO CAN ALSO BE EXPECTED MUCH OF SUNDAY.

PLEASE STAY TUNED TO THE LATEST FORECASTS...ESPECIALLY IF
TRAVELING LATE THIS HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow, 6 blizzard. Local standard time, as filed.

Heavy Snow, Reagan

When
December 26, 1:00 PM CST to December 27, 11:00 PM CST
Where
Reagan forecast zone
Reported by
Public
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Report of 2-6 inches of snow across Reagan county with the highest amounts over the northeastern portion of the county.

Blizzard, Guadalupe Mountains of Culberson County

When
December 26, 1:30 PM MST to December 28, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
Park/Forest Service

Report of 14-18 inches of snow in the Guadalupe Mountains with drifts of 4-6 feet due to|northeast winds of 35-45 mph and gusts near 60 mph.

Heavy Snow, Van Horn & Hwy 54 Corridor

When
December 26, 6:00 PM CST to December 27, 10:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
Public

Report of 3 inches of snow in Van Horn.

Blizzard, Gaines

When
December 26, 7:35 PM CST to December 28, 3:15 AM CST
Where
Gaines forecast zone
Reported by
Social Media
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Reports of 8-12.5 inches of snow with drifts of 3-4 feet from northeast winds of 25-35 mph and gusts near 50 mph in and around Seminole.

Heavy Snow, Ector

When
December 26, 9:00 PM CST to December 27, 11:51 PM CST
Where
Ector forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Report of 7-8.5 inches of snow in and around Odessa, and over the county. There was a period of sleet and snow on the evening of the 26th around 2100 and thundersnow around 1500 on the 27th.

Heavy Snow, Reeves County and Upper Trans Pecos

When
December 26, 9:15 PM CST to December 27, 9:15 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Trained Spotter

Report of 5-6 inches of snow in and around Pecos.

Heavy Snow, Midland

When
December 26, 9:39 PM CST to December 27, 11:53 PM CST
Where
Midland forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Report of 7-8 inches of snow in and around Midland, but also across the county. Snow drifts of 1-2 feet. There was a period of sleet and snow on the evening of the 26th around 2100 and thundersnow around 1500 on the 27th.

Heavy Snow, Ward

When
December 26, 10:00 PM CST to December 27, 11:00 PM CST
Where
Ward forecast zone
Reported by
Social Media
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Report of 4-7.7 inches of snow in and around Pyote and Monahans.

Blizzard, Martin

When
December 26, 10:00 PM CST to December 28, 3:30 AM CST
Where
Martin forecast zone
Reported by
Unknown
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Extrapolation between counties to the north, south, east and west of Martin county, and visible satellite imagery yielded an estimate of 6-8 inches of snow. Snow drifts of 3-4 feet also estimated.

Heavy Snow, Crane

When
December 26, 10:00 PM CST to December 28, 12:30 AM CST
Where
Crane forecast zone
Reported by
Social Media
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Reports of 4.4-7.5 inches of snow in and around Crane.

Heavy Snow, Glasscock

When
December 26, 10:00 PM CST to December 28, 1:00 AM CST
Where
Glasscock forecast zone
Reported by
Unknown
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Extrapolation from counties surrounding Glasscock county and visible satellite imagery yielded an estimate of 3-5 inches of snow.

Heavy Snow, Winkler

When
December 26, 10:06 PM CST to December 27, 10:29 PM CST
Where
Winkler forecast zone
Reported by
Social Media
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Report of 7-8 inches of snow in and around Kermit.

Heavy Snow, Howard

When
December 26, 10:15 PM CST to December 27, 10:15 PM CST
Where
Howard forecast zone
Reported by
Social Media
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Reports of 3-6 inches of snow in and around Big Spring.

Heavy Snow, Upton

When
December 26, 10:30 PM CST to December 28, 12:00 AM CST
Where
Upton forecast zone
Reported by
Unknown
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Extrapolation from counties surrounding Upton county and visible satellite imagery yielded an estimate of 4-6 inches of snow.

Blizzard, Andrews

When
December 26, 10:55 PM CST to December 28, 3:55 AM CST
Where
Andrews forecast zone
Reported by
Social Media
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Reports of 8.5-9.5 inches of snow with 3-4 foot drifts due to northeast winds of 25-35 mph and gusts near 50 mph in and around Andrews.

Heavy Snow, Pecos

When
December 26, 11:37 PM CST to December 28, 1:26 AM CST
Where
Pecos forecast zone
Reported by
Social Media
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Report of 3 inches of snow in and around Fort Stockton. There were likely 3-6 inches of snow in northern portions of the county according to extrapolation and visible satellite imagery.

Blizzard, Dawson

When
December 26, 11:55 PM CST to December 28, 4:30 AM CST
Where
Dawson forecast zone
Reported by
Social Media
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Report of 5-6 inches of snow on top of 0.5 inch of ice and sleet. Drifts of 1-2 feet due to northeast winds of 25-35 mph and gusts near 50 mph in and around Lamesa.

Heavy Snow, Davis / Apache Mountains Area

When
December 26, 11:55 PM CST to December 27, 11:35 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Trained Spotter

Report of 4-11 inches of snow. the lesser amounts were in the lower elevations, while McDonald Observatory reported 11 inches.

Blizzard, Borden

When
December 27, 12:00 AM CST to December 28, 3:00 AM CST
Where
Borden forecast zone
Reported by
Unknown
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Extrapolation between observation sites to the east and west of Borden county, and visible satellite imagery yielded an estimate of 4-6 inches of snow across much of Borden county. Snow drifts of 3-4 feet estimated also due to northeast winds of 25-35 mph and gusts near 50 mph.

Heavy Snow, Scurry

When
December 27, 12:15 AM CST to December 28, 2:15 AM CST
Where
Scurry forecast zone
Reported by
Public
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Report of 4 inches of snow in and around Snyder. Winter precipitation began as a thundersnow and thundersleet late on the evening of the 26th, with thudersnow again reported around 1200 CST on the 27th.

Heavy Snow, Presidio Valley

When
December 27, 1:00 AM CST to 9:00 PM CST
Where
Presidio Valley forecast zone
Reported by
Social Media

Report of 4 inches of snow in Candelaria.

Heavy Snow, Big Bend Area

When
December 27, 1:00 AM CST to December 28, 2:00 AM CST
Where
Big Bend Area forecast zone
Reported by
COOP Observer

Report of 7 inches of snow from the Persimmon Gap Cooperative Observer, and 5 inches of snow from the Big Bend Cooperative Observer.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607056, 607075, 607074, 607051, 607058, 607059, 607057, 607061, 607063, 607072, 607077, 607060, 607055, 607076, 607052, 607073, 607053, 607069, 607062, 607054, 607070, 607071.